Close

We are using cookies to give you the best experience on our site. Cookies are files stored in your browser and are used by most websites to help personalise your web experience.

By continuing to use our website without changing the settings, you are agreeing to our use of cookies.

Find out more

Can bisphosphonates cause osteonecrosis of the jaw?

Q) A friend recently sent me a cutting from the Irish Times which suggests a correlation between osteonecrosis of the jaw and the use of bisphosphonates taken to combat osteoporosis. I have been taking Fosamax for osteoporosis of the spine for around three years. Should I be concerned?
Michael, London (Summer 2009)

A) Yes, the Irish Times is correct. It's likely that the paper has picked this up as there has recently been a communication to dental practitioners indicating that this may be a problem and to be on the lookout for it. In our area it has resulted in a flood of enquiries.

Osteonecrosis of the jaw is an unpleasant condition where the jaw bone underneath a tooth dies, usually following extraction but sometimes after procedures such as root canal work. The association between osteonecrosis and bisphosphonates has been known for some time and was originally reported in patients who had been given high-dose intravenous bisphosphonates, usually pamidronate, as part of their cancer treatment.

Intravenous pamidronate is also sometimes used in rheumatology for cases of ankylosing spondylitischronic regional pain syndrome (CRPS) and vertebral crush fractures associated with osteoporosis. More recently, a drug called zoledronate has been given as a once-yearly intravenous treatment for osteoporosis in those patients who can’t take drugs, such as Fosamax, that you're taking.

However, although the drugs belong to the same class (bisphosphonates), with the oral treatments the risk of osteonecrosis of the jaw is negligible. If your rheumatologist plans to give you bisphosphonates intravenously then they'll now ask you about the state of your teeth and, if any major dental work is planned, will probably postpone the drug treatment until the teeth are sorted out. If you haven't visited a dentist for some time then you'll probably be advised to do this before treatment starts.

This answer was provided by Dr Philip Helliwell for the Summer 2009 edition of our magazine, Arthritis Today, and was correct at the time of publication.

Send your questions for Dr Tom Margham to enquiries@arthritisresearchuk.org


Keep up to date with the latest from Arthritis TodaySign up today.

Helpline

0800 5200 520

Our new helpline: Call us for free information, help and advice on your type of arthritis. Open Mon–Fri 9am–8pm.

All calls are recorded for training and quality purposes

Virtual Assistant

Our new Arthritis Virtual Assistant uses artificial intelligence to answer your arthritis related questions 24/7.

Ask a question
Close
For more information, go to www.arthritisresearchuk.org.
Arthritis Research UK fund research into the cause, treatment and cure of arthritis. You can support Arthritis Research UK by volunteering, donating or visiting our shops.